Alert archive / Indiana / Tornado Warnings in 2017

Tornado Warning 48, NWS Paducah, KY

July 23, 2017Pike County, Warrick County, Indiana

NWS Paducah, KY issued this tornado warning at Jul 23, 2017, 7:21 AM EDT for Pike County, Warrick County, Indiana. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 7:21 AM EDT (11:21 UTC)
Expired
Jul 23, 2017, 7:34 AM EDT
In force
13 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Pike County, IN, Warrick County, IN

The radar

The Evansville,IN radar (KVWX), 54 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1458 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WFUS53 KPAH 231121
TORPAH
INC125-173-231145-
/O.NEW.KPAH.TO.W.0048.170723T1121Z-170723T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
621 AM CDT SUN JUL 23 2017

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Northeastern Warrick County in southwestern Indiana...
  South central Pike County in southwestern Indiana...

* Until 645 AM CDT/745 AM EDT/
    
* At 621 AM CDT/721 AM EDT/, a severe thunderstorm capable of
  producing a tornado was located near Lynnville, or 9 miles
  southeast of Oakland City, moving east at 50 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Lynnville and Spurgeon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3812 8702 3818 8732 3826 8731 3823 8707
      3820 8707 3820 8702
TIME...MOT...LOC 1121Z 286DEG 44KT 3822 8726 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
104 
WWUS53 KPAH 231134
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
634 AM CDT SUN JUL 23 2017

INC125-173-231143-
/O.CAN.KPAH.TO.W.0048.000000T0000Z-170723T1145Z/
Warrick IN-Pike IN-
634 AM CDT SUN JUL 23 2017

...THE TORNADO WARNING FOR NORTHEASTERN WARRICK AND SOUTH CENTRAL
PIKE COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

LAT...LON 3812 8702 3818 8732 3826 8731 3823 8707
      3820 8707 3820 8702
TIME...MOT...LOC 1132Z 286DEG 44KT 3818 8707 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 23, 5:03 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 23, 5:03 AM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
403 AM CDT Sun Jul 23 2017

.SHORT TERM...(Today through Tuesday)
Issued at 400 AM CDT Sun Jul 23 2017

Mid level shortwave energy moving through the Midwest will
continue to induce a surface boundary which is forecast to move
southward most of the way into the PAH forecast area, before
stalling, and remaining in the area through Tue. In the near term,
showers and tstms will continue to affect mainly the northern
half of the region in the early morning hours, supported by 2000
SBCAPEs. North of I-64, where the 0-6 km bulk shear is better,
some tstms may become strong or severe.

After a possible lull in the morning hours after sunrise due to
stabilization of the lower trop, updrafts should be able to
overcome the cap by afternoon in the afternoon, mainly over the
southern half of the region. Model consensus indicates that the
boundary should be bisecting our region by then, and slowly
sinking south. Scattered convective activity should be able to
continue over the southern half through this evening. Due to
somewhat increased bulk shear and 5000+ SBCAPEs, some tstms may
become strong to severe in the afternoon/evening. Moisture pooling
is expected to continue ahead of the front this afternoon, and
with highs in the lower to middle 90s, we should see heat indices
in excess of 105 at most locations this afternoon. Thus, the
Excessive Heat Warning will continue until 7 pm this evening.

Thankfully, there will be somewhat drier and cooler air behind
this boundary (not as dry/cool as previously forecast), but the
models continue to suggest some possibility of scattered showers
and tstms in the heat of the day Mon and Tue, where the deeper
moisture will be, i.e., surface dewpoints are forecast to remain
in the 70s there. Meanwhile, by early Mon, northern counties could
see a modest drop in surface dewpoints into the upper 60s.

In the slightly drier air Mon and Tue, highs should be around 90,
with heat indices flirting with 100 degrees in southeastern MO and
the adjacent Purchase Area of KY.

.LONG TERM...(Tuesday night through Saturday)
Issued at 400 AM CDT Sun Jul 23 2017

At the beginning of the period, a mid level ridge axis will extend
from its center over the SW U.S. ENE across the lower Ohio Valley
region. The pattern will amplify through the period as energy
topping the ridge moves SE from the NW U.S. and northern Rockies
across the Upper Midwest, Great Lakes and Ohio Valley regions. This
will result in a transition to a northwest flow pattern across our
area.

Models hint at a slight chance of convection Tuesday night across
mainly SEMO. May see isolated heat of the day convection Wednesday.
Should be mainly dry Wednesday night. Have a slight chance PoP for
convection in across our far NW counties in case the faster models
verify. However, overall we prefer the slightly slower more
consistent EC. As mid level heights fall, will see a front move SE
toward the area Thursday. Will have increasing chances of convection
from north to south Thursday-Thursday night. The chance will shift
south with the front Friday. By Friday night, the Front and deeper
moisture should be south of the entire area, save for our TN/AR
border counties very early Friday evening. So mainly dry overnight
Friday night through Saturday and Saturday night as high pressure
builds into the area. Slightly lower temperatures as well. Used a
EC/ECENS/GFS MOS blend for temps.

&&

.AVIATION...
Issued at 400 AM CDT Sun Jul 23 2017

Enough pressure gradient should be maintained to allow light
southwesterlies to continue overnight. A frontal boundary will
drop south and introduce scattered low VFR bases with potential
for mid cloud broken bases/cigs as well. Isolated or vicinity
mention inserted at KEVV (and KOWB) will be kept this package as
all models produce convection, albeit scattered, along boundary
upon its drop southward.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 7 PM CDT this evening for
     ILZ075>078-080>094.

MO...Excessive Heat Warning until 7 PM CDT this evening for MOZ076-
     086-087-100-107>112-114.

IN...Excessive Heat Warning until 7 PM CDT this evening for INZ081-
     082-085>088.

KY...Excessive Heat Warning until 7 PM CDT this evening for
     KYZ001>022.

&&

SHORT TERM...DB
LONG TERM...CN
Hazardous weather outlook, Jul 23, 5:56 AM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
456 AM CDT Sun Jul 23 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
456 AM CDT Sun Jul 23 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

An Excessive Heat Warning continues today, with heat indices from
105 to 109 expected in most locations. There will be scattered
thunderstorms around the region today, and some may linger into
the evening. Some storms may become strong or severe, with large
hail and damaging winds the primary hazards. Some storms may
produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A small chance of thunderstorms exists for the southern half of
the region Monday and Tuesday. A chance of thunderstorms continues
for the region from Tuesday night through Friday. The best chance
of storms will be late Thursday through Friday as a front pushes
slowly south across the area. Isolated strong storms capable of
frequent lightning, locally heavy rain and gusty winds cannot be
ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and remain alert for the
possibility of activation today.

In the hours before

Special weather statement, Jul 23, 4:27 AM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Paducah KY
327 AM CDT SUN JUL 23 2017

INZ087-088-KYZ018-019-230915-
Warrick IN-Spencer IN-Henderson KY-Daviess KY-
327 AM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WARRICK...
SOUTHWESTERN SPENCER...NORTHEASTERN HENDERSON AND NORTHWESTERN
DAVIESS COUNTIES UNTIL 415 AM CDT...

At 327 AM CDT, Doppler radar was tracking a strong thunderstorm near
Henderson, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Henderson, Newburgh, Stanley and Hebbardsville.

LAT...LON 3773 8726 3780 8756 3792 8754 3791 8750
      3794 8745 3795 8745 3793 8722
TIME...MOT...LOC 0827Z 277DEG 18KT 3786 8747
Special weather statement, Jul 23, 4:55 AM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
355 AM CDT Sun Jul 23 2017

ILZ075>078-080>083-086-087-091-INZ081-082-085>088-KYZ014-015-
018>020-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-SALINE-GALLATIN-HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-UNION KY-WEBSTER-HENDERSON-DAVIESS-MCLEAN-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
HARRISBURG, SHAWNEETOWN, ELIZABETHTOWN, FORT BRANCH, PETERSBURG,
POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, MORGANFIELD, DIXON,
HENDERSON, OWENSBORO, AND CALHOUN
355 AM CDT Sun Jul 23 2017

At 355 AM, a band of strong storms extended from Spencer County
Indiana to around Henderson Kentucky, to just southeast of
Harrisburg Illinois. These storms will continue to move east
around 20 mph, and may produce gusty winds 30 to 40 mph, small
hail and locally heavy rain as most of the activity moves across
west Kentucky counties near the Ohio River.

Very strong storms were over southwest Illinois, to the west and
northwest of Mount Vernon up along Interstate 64 back toward the
metro east St. Louis area. As these storms move into southern
Illinois through 500 am, some may become severe and produce
damaging winds and possibly hail.
Special weather statement, Jul 23, 5:37 AM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
437 AM CDT Sun Jul 23 2017

INZ081-082-085>088-KYZ014-018-019-231045-
GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON-
DAVIESS-
INCLUDING THE CITIES OF FORT BRANCH, PETERSBURG, POSEYVILLE,
EVANSVILLE, BOONVILLE, ROCKPORT, MORGANFIELD, HENDERSON,
AND OWENSBORO
437 AM CDT Sun Jul 23 2017

At 440 AM, numerous strong thunderstorms continued across
southwest Indiana into adjacent west Kentucky. Most of the
activity was east of a line from Petersburg to Mount Vernon,
Indiana. Movement was east around 25 mph. The storms will persist
through 530 AM.

Some of the stronger storms may produce wind gusts 35 to 50 mph
and locally heavy rain. Pockets of stronger wind could cause
minor tree damage, and bring down a few power lines.
Special weather statement, Jul 23, 6:11 AM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
511 AM CDT Sun Jul 23 2017

ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-
231115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-PERRY MO-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE,
ROCKPORT, MORGANFIELD, HENDERSON, OWENSBORO, AND PERRYVILLE
511 AM CDT Sun Jul 23 2017

At 511 AM, scattered strong thunderstorms continued across
southern Illinois, southwest Indiana and northwest Kentucky.
Strong to severe thunderstorms will continue along the Interstate
64 corridor through 630 am over southeast Illinois and possibly
into southwest Indiana.

Strong storms will continue from the Evansville area east across
Pike, Warrick and Spencer counties, and back into Union and
Henderson counties in west Kentucky through the daybreak hours.
40 to 50 mph winds have been reported with the stronger storms.

Strong storms were developing to the west across portions of Perry
and Jackson counties in southern Illinois. Again, wind gusts 35
to 50 mph will be possible with the stronger storms.
Local storm report, Jul 23, 6:15 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
515 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     TSTM WND GST     JEFFERSONVILLE          38.44N 88.40W
07/23/2017  M60 MPH          WAYNE              IL   TRAINED SPOTTER

            SEVERE WINDS PERSISTENT FOR UP TO 10 MINUTES.

&&

CTN
Local storm report, Jul 23, 7:03 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
603 AM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     TSTM WND GST     CROSSVILLE              38.16N 88.06W
07/23/2017  M60 MPH          WHITE              IL   TRAINED SPOTTER

&&

CTN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:57 AM EDTSpecial Weather StatementPAHSpencer, Warrick48 min
Jul 23, 6:23 AM EDTSevere Thunderstorm WarningPAHPosey, Vanderburgh37 min
Jul 23, 6:25 AM EDTSevere Thunderstorm WarningPAHGibson35 min
Jul 23, 6:33 AM EDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh42 min
Jul 23, 6:39 AM EDTTornado WarningPAHGibson19 min
Jul 23, 6:59 AM EDTSevere Thunderstorm WarningPAHGibson, Pike, Spencer, Warrick46 min
Jul 23, 7:07 AM EDTSevere Thunderstorm WarningPAHGibson, Posey, Spencer, Vanderburgh, Warrick38 min
Jul 23, 7:10 AM EDTAreal Flood AdvisoryPAHPosey, Spencer, Vanderburgh, Warrick3 hr
Jul 23, 7:30 AM EDTSevere Thunderstorm WarningPAHSpencer45 min

Nearby

Tornado Warnings in Indiana, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.